Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Wakefield, VA

July 18, 2003Gloucester County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 18, 2003, 10:46 PM EDT for Gloucester County, Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 10:46 PM EDT (02:46 UTC)
Expired
Jul 18, 2003, 11:05 PM EDT
In force
19 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Gloucester County, VA

The radar

The Norfolk radar (KAKQ), 63 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:10 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 18, 9:10 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
910 PM EDT FRI JUL 18 2003

SCTD CONVECTION THAT FIRED ON PREFRONTAL/LEE SIDE TROFFING LATE
THIS AFTN BEGINNING TO GRADUALLY WEAKENING ACRS NORTHERN FORECAST
AREA THIS EVE. REGIONAL RADARS SHOW ANTHR BKN AREA PCPN ASSOCD
WITH COLD FRONT DROPPING SE FROM S PA THRU NW VA SO MORE PCPN
EXPECTED LTR TNGT INTO SAT MORN. WITH WEAKENING EVE CONVECTION AND
DIFFICULTLY IN PINPOINTING MOST LIKELY AREAS FOR PCPN WITH NEXT
BATCH...THINK THE BLANKET HIGH CHC POPS STILL OK FOR THE OVERNIGHT
PD. SEE LTL TO IMPROVE ON CURRENT FCST...SO NO EVE UPDATE EXPECTED.

PREV DISC BLO:
-----------------------------------------------------------------
WILL LEAN TOWARD THE ETA SOLN THIS FCST PCKGE. XPCT SCT CONVECTION
WITH APPRCHG CDFRNT NXT 24 TO 36 HRS. SVRL WK S/WS RIDE E ALONG
BNDRY AS IT SLOWLY MOVS S ACROSS FA THRU SAT NITE.

IN SHORT TERM...CONVECTION ACROSS NRN NC ASSCTD WITH CONVERGENCE
FROM OLD BNDRYS. SCT CONVECTION JUST DVLPNG ALONG LEE TROF FROM
CHO ON N. THESE SHUD DSPT WITH LOSS OF HTNG...HOWEVER CONVECTION
FROM BNDRY THEN MOVES S SO WILL KEEP CHC POPS IN ALL AREAS TONITE.

BNDRY SLOWLY SAGS S ACROSS FA SAT & SAT NITE WITH WK S/WS MOVG
ALONG BNDRY. THUS...WILL KEEP CHC POPS IN ALL AREAS SAT...BUT WUD
NOT BE SURPRISED TO SEE PCPN END ACROSS NRN CNTYS SAT AFTRN. TSCTNS
SHOW PLNTY OF MSTR ARND...SO DONT XPCTD TO SEE MUCH IN THE WAY OF
SUN. CLDS & PCPN KEEPS TMPS IN 80S. PCPN ENDS N-S ACROSS FA SAT NITE.
WILL KEEP CHC POPS ACROSS NC CNTYS ALL NITE AS IT MAY TAKE UNTIL 12Z
SUN FOR BNDRY TO APPRCH ALBEMARLE SND.

WK HIGH PRS BUILDS IN SUN THEN SLOWLY MOVS E ON MON. DRY BOTH DAYS
WITH TMPS NR NRML.

UPR PTRN THEN BECOMES QUITE UNUSUAL FOR MID SUMMER. DEEP ERN TROF
SETS UP WITH NXT FRNT STALLING IVOF ERN C-BOARD TUE THRU THU. THIS
CUD BECOME QUITE A WET AS DEEP TRPLCL MSTR PROGGED NWRD ALONG
STALLED BNDRY. WILL KEEP CHC POPS IN FOR THIS PRD. SYSTM SHOWS SIGNS
OF LIFTG OUT BY FRI...SO WILL KEEP DAY 7 DRY FOR NOW.

AVN...TSRA FCST MAINLY AFTR 21Z FOR VA/MD TAF SITES. ONGOING
CONVECTION W-E ACROSS NR NC HAS TSRA IN KECG TAF AS OF 18Z.

CWF...NO FLAGS AT THIS TIME. WILL HEADLINE PSBL SCA CNDTNS TUE NITE
& WED AS FLOW INCREASES AHEAD OF NXT FRNT.
--------------------------------------------------------------------
.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

CULLEN
Hazardous weather outlook, Jul 18, 5:30 AM EDT, 17 hours 16 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 18, 7:45 PM EDT, 3 hours 1 minute before
MDZ022>025-VAZ099-190045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
745 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE LOWER MARYLAND AND
VIRGINIA EASTERN SHORE THIS EVENING...

AT 740 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BISHOP TO CRISFIELD
...MOVING SOUTHEAST AT 30 MPH. THE STORMS WILL MOVE THROUGH THE
EASTERN SHORE FROM OCEAN CITY TO SAXIS THROUGH 830 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS MAY BE
STRONG ENOUGH TO KNOCK DOWN SMALL TREES AND BRANCHES. EXPECT
FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL IN THE PATH OF
THESE STORMS.

CULLEN
Special weather statement, Jul 18, 8:40 PM EDT, 2 hours 6 minutes before
MDZ024-VAZ099-190115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
840 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN SHORE...

AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF
STOCKTON TO 3 MILES NORTH OF ONANCOCK...MOVING EAST AT 25 MPH.

THE THUNDERSTORMS WILL BE NEAR...
   PARKSLEY AND ONLEY AROUND 840 PM...
   TASLEY AND NELSONIA AROUND 845 PM...
   MODEST TOWN AND LOCUSTVILLE AROUND 850 PM...
   CHINCOTEAGUE AND WALLOPS ISLAND AROUND 855 PM...

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS MAY BE
STRONG ENOUGH TO KNOCK DOWN SMALL TREES AND BRANCHES. EXPECT
FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL
RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
&&
LAT...LON 3813 7545 3771 7591 3757 7548 3799 7502
Special weather statement, Jul 18, 9:40 PM EDT, 1 hour 6 minutes before
VAZ048-061-062-190230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM MOVING INTO CUMBERLAND AND FLUVANNA
COUNTIES...

AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF TRENTS MILL...MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
   TRENTON MILLS AND SHORES AROUND 950 PM...
   LAKESIDE VILLAGE AND COHASSET AROUND 1000 PM...
   DUNCAN AND FORK UNION AROUND 1005 PM...
   COLUMBIA AND CARYSBROOK AROUND 1010 PM...
   STAGE JUNCTION AND ELK HILL AROUND 1015 PM...
   FIFE AND WILMINGTON AROUND 1020 PM...

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. WINDS MAY BE
STRONG ENOUGH TO KNOCK DOWN SMALL TREES AND BRANCHES. EXPECT
FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL
RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
&&
LAT...LON 3762 7851 3750 7835 3780 7790 3798 7812
Special weather statement, Jul 18, 10:14 PM EDT, 32 minutes before
VAZ049-062-063-069-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1014 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM MOVING THROUGH GOOCHLAND COUNTY...

AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF PEMBERTON...MOVING EAST AT
30 MPH.

THE THUNDERSTORM WILL BE NEAR...
   THREE SQUARE AND WEST VIEW AROUND 1015 PM...
   OTHMA AND HADENSVILLE AROUND 1020 PM...
   IRWIN AND SANDY HOOK AROUND 1025 PM...
   GUM SPRING AND MAIDENS AROUND 1030 PM...
   OILVILLE AND CROZIER AROUND 1035 PM...
   DABNEYS AND LOCUST CREEK AROUND 1040 PM...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN IN THE PATH
OF THIS STORM.

CULLEN
&&
LAT...LON 3778 7820 3761 7816 3755 7782 3767 7761
          3788 7766 3790 7795
Local storm report, Jul 18, 10:24 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    7 S CAMBRIDGE             MD   WIND DAMAGE
07/18/03   DORCHESTER                     POSSIBLE TORNADO. TWO
                                          TRAILERS THROWN 1000 TO
                                          2000 FEET.

CROSSLEY
Special weather statement, Jul 18, 10:30 PM EDT, 16 minutes before
VAZ048-049-060>098-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 PM EDT FRI JUL 18 2003

...SCATTERED THUNDERSTORMS AFFECTING A LARGE PORTION OF CENTRAL AND
EASTERN VIRGINIA...

THUNDERSTORMS ARE AFFECTING A LARGE PORTION OF CENTRAL AND EASTERN
VIRGINIA FROM WEST OF THE 1-95 CORRIDOR TO AREAS WEST OF THE
CHESAPEAKE BAY. SEVERAL REPORTS OF PEA TO MARBLE HAIL HAVE BEEN
RECEIVED DURING THE PAST HOUR...INCLUDING IN SHORT PUMP AND IN
CHESAPEAKE AND PORTSMOUTH. SMALL HAIL...WIND GUSTS TO 40
MPH...FREQUENT DANGEROUS LIGHTNING WILL CONTINUE TO BE ASSOCIATED
WITH THESE STORMS THROUGH 1130 PM.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:25 PM EDTSpecial Marine WarningAKQ20 min
Jul 18, 8:31 PM EDTSpecial Marine WarningAKQ44 min
Jul 18, 8:31 PM EDTSpecial Marine WarningAKQ44 min
Jul 18, 9:44 PM EDTSevere Thunderstorm WarningAKQFluvanna31 min
Jul 18, 11:15 PM EDTSevere Thunderstorm WarningAKQGloucester20 min
Jul 19, 12:47 AM EDTFlash Flood WarningAKQYork, City of Hampton, City of Newport News, City of Poquoson88 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.